Timing of my meds

Hi all, recent strole survivour 49m. I have been blessed with very minor long term effects so far (2months in), but my BP is still needs getting under control. About a month in I started to get seriously dizzy and weak around lunch time, even went back to hospital to get checked. They discharged me saying I had not had another stroke (phew) and increased my ramipril. So was thinking if it is happening at a particular time it must be something cyclical, I moved my meds over the next few days from 8am to 8pm and haven’t had a turn since, even had a week in Spain with no effects (well not strictly true I had a mare of day after a few hours sunning on the beach but I feel I should have known better), I was wondering if anyone else had similar meds side effects and if taking meds helped or if there is some risk(s) in doing so that I should be aware of. Cheers

4 Likes

Hi, Brett. I wanted to say hello and welcome you. That is a very good question.

Nothing comes immediately to mind for me. Sounds like you have figured out an issue for you. My medicines do work best at the 12 hours apart if they are twice daily. My gabapentin seems to work best at 3 intervals, but that is from trial and error over 2.5 years. I have another Metoprolol that will allow high blood pressure or cause low BP if I take it at intervals less or more than the 12 hours. I haven’t really noticed with others, but I would think it might matter very much if you are taking twice daily blood thinners. I wouldn’t want too much or too little of that! Because it is the weekend and now quite late in UK time, I suspect others will be along tomorrow with some replies that may be more helpful. Best wishes. And now for some reason I feel like a vacation in Spain!

2 Likes

Hi @Brett

If you use the magnifying glass to search for medication and specific medications you’ll find there are endless, like thousands, of posts on here about them.

There is a good deal of unproven assertions, probably a good deal of anecdotal experiential facts (in individual cases that may or may not generalise} and often repeated folklore.

Your pharmacist will be the best source of textbook answers and by comparing those with the anecdotal you might get indicators that will guide in your idiosyncratic case.

The medical profession aren’t much better than us. For example I was told nothing about timings for most of my meds but was advised to take my blood pressure tablets in the evening. After a year, in conversation with a GP I discovered that ‘take them in the evening for the first 3 days while you are climatize and then take them in the morning’ was actually the advice I should have received.

Likewise I wasn’t told anything about statins, then I was told what I should take statins in the evening and now I have discovered that the statin I’m on has a bodily excretion half-life which is more than 24 hours so when I take it is irrelevant - it’s short acting statins that are best taken to be most concentrated during sleep.

Guidance based on class of medication has to be deeply suspicious! For example on blood pressure there are calcium channel blockers, beta blockers, ACE inhibitors (your rampril an Angiotensin-converting-enzyme inhibitor), Renin inhibitors, ARB blockers, diuretics and sodium medication and probably more. What your hydration habits are will probably have an effect as well your habits relating to coffee, exercise stress etc etc.

The approach might be one of guided trial and error. My discussions with the GP around blood pressure meds have been " try them for a month - I’m currently a month into amlodipine - then do blood tests to see how liver kidneys are managing" and discuss whether i have issues such as postural drop (loss of blood pressure and dizziness when standing etc) Which will determine the limits on dosages - I have a blood appointment to make on Monday for about 10 days time.
I’m three and a half years post and still trying to get the blood pressure under control. It has been in the past but isn’t currently.

I noticed you say you’re 2 months in and I don’t suppose anybody has told you but look out for decompensations and changes from the 3 plus month stage. The welcome post mentions them but I’ve never known a medical professional make anybody aware proactively :frowning: - Fingers crossed that you have none of the possible post stroke syndromes emerge

Caio
Simon

2 Likes

Have you taken your bp i had to do it twice a day for a week. I take my medication when i get up and when i go tobbe so sorry im no help at all.

3 Likes

I don’t take BP meds but I know of people who have been advised to take them at nighttime so that any affects like dizziness happen over night rather than in the day. My hubby takes BP meds & he had terrible dizziness and nausea initially. When hecsaw the dr he was told that means they’re working. The affects did wear off after a couple of weeks.

2 Likes

Thanks all, there is a lot to consider isn’t there! I’ll keep reading and talking the consultant. I monitor my BP twice a day as it still not on target but I feel like taking meds at night (Ramipril, Clopidogrel, amlodipibe, lansoprazole and a statin) is working for me. I’ll keep all your words in mind. Hope everyone is doing well.

2 Likes

in some ways ; maybe. This afternoon, I asked my Radiologist friend if taking a calcium supplement (500mg) would overwhelm my Calcium-channel blocker (Amlodipine 5mg x2 a day)? The answer came back YES, a very definite possibility. He sent me science papers stating as much. I then asked a GP (my wife teaches her the cello) and she said NO, a calcium supplement will not interfere… (I gave her names, quantities, and emphasized the point about overwhelming the BP meds twice). She seemed confident. I asked my Chinese Dr. on Saturday, and he said go right ahead. I got back to the Radiologist and said I would take 1 a week (rather than every day), and proceed with caution, and monitor BP ; he said okay.

Ask 3 doctors, get 3 replies. No wiser.
At least the GP who hadn’t seen me in a while said I was an inspiration, and gave my wife a bunch of flowers (last week of term)

Roland

2 Likes

Have you just proved my point?

1 Like